Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Combating Antidepressant related weight gain

Posted Jan 23 2009 11:46am
  Gaining weight on antidepressants is all too common. To the horror of many formerly thin patients, six or more months on any of the commonly prescribed medications for depression, panic attacks, anxiety or even chronic pain like fibromyalgia leave them with 15 or more unwanted pounds. And some of those medications cause even greater weight gain— often upwards of 50 or more pounds. An acquaintance of mine who lives in Europe was put on a medication for anxiety that has a profound affect on weight. This individual was thin and muscular with a body fat percentage of about 9% before starting on the medication. I did not see him for several months and when I did, his weight gain made him unrecognizable.   “I can’t stop eating,” he said. “ I eat a meal and an hour later, I am ready for another. It’s ironic, given the medication I take, but I am getting very anxious about this weight gain.” He is not alone in his worry because of his medication. A recent scan of side effects of medications used for depressive illness reveals that almost all of them cause weight gain. It doesn’t happen immediately but after six months of so of use, a 7-10 pound increase of weight and more have been widely reported.   In the words of someone who wrote to our website recently: “It doesn’t make sense. These drugs are supposed to increase serotonin activity and serotonin is supposed to shut off appetite. But I constantly feel the need to put food in my mouth. It doesn’t matter how stuffed my stomach is, my brain keeps telling me to eat. Why is this happening?” The “why” is not really understood. Research has focused on laboratory animals and shown that some drugs called atypical anti-psychotics may block serotonin’s ability to engage certain cell sites involved in controlling appetite.   Others have speculated that none of the drugs used for mental disorders is specific in how they affect brain chemicals. There may be other chemicals activated or inhibited by these drugs that have their own impact on food intake. One such neurotransmitter is histamine, which is known to increase eating behavior in laboratory animals. But those who watch their waistlines disappearing from the impact of their medications can’t wait for scientists to figure out why these drugs cause overeating.   What they want to know is why nothing shuts off their need to eat.   “I used to feel satisfied after a meal or snack. My stomach didn’t even have to be all that full. But I just knew that I had enough to eat. Now I am on the see-food diet. You know, the one in which I see food and eat it, “ a client told me. We know that serotonin normally activates the appetite shut-off “switch” and that this function is separate from its role in mood control. If the antidepressants and related medications are preventing this “switch” from being turned on, then overeating is going to occur. Our clinical and research experience showed us that if serotonin production were increased in general, the stop–eating “switch” would be turned on.Fortunately, increasing serotonin production is as simple as eating a potato, pasta or rice, bagels or bread, oatmeal or grits. As long as any starchy or sweet carbohydrate (with the exception of fruit sugar) is eaten without any protein, serotonin is made. And as we describe in The Serotonin Power Diet, only moderate amounts of carbohydrate need to be eaten: ¾ of a cup of dry breakfast cereal, a toasted English muffin, a moderate-size baked potato. The solution to antidepressant-associated weight gain seems too good (and tasty) to be true. But as our weight-loss clients proved, it works. Many of them found that their eating returned to what it was prior to taking their antidepressants and they had no trouble losing weight. Since their weight gain was specifically caused by their medication and not by underlying stress or a long history of struggles with eating, they returned to eating appropriate portions at meals and stopped nibbling between meals. They also reported that the increase in serotonin due to their carbohydrate consumption increased their energy so they were able to exercise as well. Can people on these weight-gaining medications lose weight by following other diets? Sure, if their will power is extremely strong and able to withstand the pressure from their medications to eat. But it will be like pushing on a door to close off the appetite while a stronger force is pushing the door open to more eating. Why struggle? Your brain already has the ability to turn off your appetite. The way to activate it is as close as your next piece of toast.
Post a comment
Write a comment: